Testing for Smooth Transition Nonlinearity in the Presence of Outliers
Regime-switching models, like the smooth transition autoregressive (STAR) model are typically applied to time series of moderate length. Hence, the nonlinear features which these models intend to describe may be reflected in only a few observations. Conversely, neglected outliers in a linear time series of moderate length may incorrectly suggest STAR type nonlinearity. In this paper we propose outlier robust tests for STAR type nonlinearity. These tests are designed such that they have a better level and power behavior than standard nonrobust tests in situations with outliers. We formally derive local and global robustness properties of the new tests. Extensive Monte Carlo simulations show the practical usefulness of the robust tests. An application to several quarterly industrial production indices illustrates that apparent nonlinearity in time series sometimes seems due to only a small number of outliers.
|Date of creation:||01 Jan 1996|
|Date of revision:|
|Contact details of provider:|| Postal: |
Phone: 31 10 4081111
Web page: http://www.eur.nl/ese
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Franco Peracchi, 1987.
UCLA Economics Working Papers
459, UCLA Department of Economics.
- Hoek, Henk & Lucas, Andre & van Dijk, Herman K., 1995. "Classical and Bayesian aspects of robust unit root inference," Journal of Econometrics, Elsevier, vol. 69(1), pages 27-59, September.
- Terasvirta, T & Anderson, H M, 1992. "Characterizing Nonlinearities in Business Cycles Using Smooth Transition Autoregressive Models," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 7(S), pages S119-36, Suppl. De.
- Granger, Clive W. J. & Terasvirta, Timo, 1993. "Modelling Non-Linear Economic Relationships," OUP Catalogue, Oxford University Press, number 9780198773207, July.
- Balke, Nathan S & Fomby, Thomas B, 1994.
"Large Shocks, Small Shocks, and Economic Fluctuations: Outliers in Macroeconomic Time Series,"
Journal of Applied Econometrics,
John Wiley & Sons, Ltd., vol. 9(2), pages 181-200, April-Jun.
- Nathan S. Balke & Thomas B. Fomby, 1991. "Large shocks, small shocks, and economic fluctuations: outliers in macroeconomic times series," Research Paper 9101, Federal Reserve Bank of Dallas.
- repec:adr:anecst:y:1991:i:20-21:p:06 is not listed on IDEAS
When requesting a correction, please mention this item's handle: RePEc:ems:eureir:1382. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (RePub)
If references are entirely missing, you can add them using this form.